ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P15

Parathyroid hormone concentrations in proton pump inhibitor induced hypomagnesaemia

Amy Kennedy, Neil Gittoes & John Ayuk


Department of Endocrinology, Queen Elizabeth Hospital Birmingham, University Hospitals Birmingham, Birmingham, UK.


Severe hypomagnesaemia associated with the use of proton pump inhibitors (PPIs) is now increasingly recognised. The exact underlying mechanism is unclear but is likely to involve altered intestinal absorption of magnesium ions. Hypomagnesaemia from any cause results in functional hypoparathyroidism. PTH levels vary widely in reported cases of hypomagnesaemia associated with the use of PPIs. We examined PTH levels in patients admitted to hospital with severe (Mg<0.4 mmol/l) hypomagnesaemia and concurrent PPI use in an attempt to clarify the biochemical profile of this increasingly recognised clinical problem.

Using the database of an in-house electronic prescribing system (PICS), all inpatients prescribed an oral PPI between 2005 and 2009 and with severe hypomagnesaemia were identified. Eleven patients fulfilling these criteria had concurrent PTH, serum calcium and albumin recorded. Comorbidities and other medications were also noted.

Plasma PTH range was 7.6 to 509 ng/l (median 57.2 ng/l, RR 12–65 ng/l). All 11 had hypocalcaemia (sCa 1.26–2.00 mmol/l (RR 2.1–2.6)). Two patients with the highest plasma PTH had coexisting chronic renal failure (PTH 215.3 and 509 ng/l). In the remaining 9, PTH correlated positively with serum magnesium (r=0.85). Only one patient had the PPI stopped (although subsequently restarted within months). Six patients represented to the same hospital with a recurrent episode of hypomagnesaemia.

PTH concentrations in PPI-induced hypomagnesaemia vary widely and may be influenced by coexisting medical problems. The attenuated PTH response seen in most patients with PPI-induced hypomagnesaemia does however appear to be related to the degree of hypomagnesaemia. Our results overtly demonstrate that PPIs have in the past rarely been considered as a cause of hypocalcaemia/hypomagnesaemia and legitimise our attempt to promote awareness of this serious side effect and to clarify its biochemical pattern at presentation.

Article tools

My recent searches

No recent searches.